In the U.S. and Europe, prescribing someone aspirin for the rest of their life after a heart attack, stroke, or TIA (mini-stroke) is standard practice.
But it doesn’t come without risk. Doctors long have known that regular aspirin use can cause bleeding in the stomach, but new research shows the risk increases with age and probably is greater than previously thought.
“Although the risks of major bleeding in patients aged younger than 75 years were similar to the risks in previous trials of aspirin and other antiplatelet drugs, the risks at older ages were higher and more sustained than at younger ages, and the functional outcomes much worse, with a substantial risk of disabling or fatal upper gastrointestinal bleeding,” the authors warned.
The paper was published just last week in the British medical journal The Lancet. The research culled data from the Oxford Vascular Study conducted from 2002 to 2012. The authors reported that among 3,166 patients prescribed aspirin after a major cardiovascular event, 405 suffered bleeding episodes.
The authors, from the University of Sheffield in the U.K., suggested more seniors who take aspirin be co-prescribed proton pump inhibitors.
Related: Aspirin May Cut Risk of Pancreatic Cancer in Half
“Antiplatelet drugs increase the risk of major bleeding, particularly upper gastrointestinal bleeds, but this risk is reduced by 70 to 90 percent by proton-pump inhibitors,” they estimated.
The research was funded by Wellcome Trust as well as the UK’s national health system. The authors reported that the funding sources had no control over the research.
Proton-Pump Inhibitors Subject of Debate
Proton-pump inhibitors, which are used to treat heartburn, can be costly and are considered a Big Pharma cash cow.
Previous research on the use of PPIs has been conflicting. A large Danish study of a quarter of a million people showed PPIs actually can elevate the risk of stroke.
Still, researchers say PPIs are worth the risk in patients age 75 and over on an aspirin regimen.
Related: People Still Aren’t Taking Statins After a Heart Attack
“In contrast with the general impression that upper gastrointestinal bleeds are mostly non-disabling with low case fatality, we showed that in patients aged 75 years and older, most major upper gastrointestinal bleeds were disabling or fatal,” the authors reported.
Dr. Tim Chico, a cardiology specialist at Sheffield told BBC news the study is solid. “Although bleeding is a well-recognized side effect of aspirin, (aspirin) is still seen by many people as harmless, perhaps because of how easily it can be bought over the counter.”
Added Helen Stokes-Lampard, chair of the Royal College of General Practitioners: “The study does reassure us that, in most cases, aspirin is still the most appropriate course of treatment for patients, but highlights the importance of managing its use carefully and effectively and that some patients may require additional medication to protect them.”
A professional journalist nearly 30 years, David Heitz started his career at the Quad-City Times in Davenport, Iowa before moving to Los Angeles. He led the Glendale News-Press to best small daily newspaper in the state (CNPA) as managing editor and also worked as executive news editor of the Press-Telegram. He worked briefly as deputy news editor of the Detroit News before returning to the Quad-Cities, where he has worked as a freelance medical writer since 2012 for several national websites. He recently purchased his childhood home and says he truly is “living the dream.”